BRAINLAB AG CRANIAL EM NAVIGATION SOFTWARE (VERSION 1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Back to Search Results |
| Model Number |
22240-06C |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
09/20/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since shunt placements were applied in a different location in the brain than anticipated with the brainlab device (navigation) involved, despite according to the surgeon: the unsuccessful placement attempts were detected immediately at the surgery as not to the intended target, since for these no csf could be seen.The outcome of the very same surgery was successful, the freehand catheter placement retrieved the csf for the intended evd drainage.There was no harm to a critical structure (e.G.Critical brain tissue or blood vessels) due to the shunt placements.There was no harm/negative clinical effect for this patient due to the catheter passes, there was also no prolong of anesthesia, since the patient was already before anesthetized intubated at the icu due to the patient's severe condition/illness.Correspondingly, there was no change to hospitalization, thus no prolong, of this patient.There are further no remedial actions necessary, done or planned for this patient due to this issue or the catheter placements.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation of ca.13mm of the burr hole / entry point and of the actual trajectory applied, compared to the planned trajectory displaying by the navigation can be attributed to a combination of the following factors: a movement of the em patient reference on the patient's skin relative to patient anatomy due to inadvertent forces applied during the user's patient preparation after registration to navigation, e.G.Via pulling forces by the reference's cable when fixated without sufficient strain relief, and not following the brainlab recommendations as required when using the em patient reference to only perform patient registration in the sterile environment after the draping procedure has been completed.A not adequate ct scan used for surface matching registration to navigation, and an insufficient point acquisition by the user during patient registration, not following the recommendations as required, which caused the em cranial navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the preoperative image dataset and the actual patient anatomy: apparently the resulting deviation of the navigation display was not recognized by the user with the necessary continued verification of accuracy after registration, after draping and throughout the procedure (prior to the determination of the burr hole location following the planned trajectory, and to the corresponding shunt placement).The circumstance that this was an emergency surgery, might have contributed to the factors above.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
Event or Problem Description
An emergency cranial surgery to implant an external ventricular drain (evd) shunt for csf drainage, due to the patient's high intracranial pressure (icp), intended from left into the interventricular foramina, located ca.65mm deep in the brain with a size of ca.2mm, has been performed with the aid of the brainlab cranial em navigation 1.1.A pre-surgery ct scan was acquired 2-3 hours before the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in a supine orientation on the or table, and attached the taped (non-invasive) em patient reference to the right side of the patient's forehead.Performed the image registration with surface matching with acquiring registration points on the patient's skin surface (forehead only) to match the display of the em navigation to the current patient anatomy.Verified the accuracy of the patient registration to navigation, and accepted the registration to proceed.Planned the trajectory to target with the em pointer, and marked the entry point on the patient's skin.Draped the patient, performed the skin incision, re-checked the entry point with navigation, and drilled the burr hole.Placed the evd shunt guided by the navigated em stylet.One pass was intended for the drainage placement.Since no csf could be aspired, another navigated shunt pass with the em stylet was attempted, with also no csf seen.Decided to place the evd shunt freehanded to a different target (3rd ventricle) using the same burr hole / entry point.Retrieved the csf for drainage and completed the surgery.The surgeon mentioned, that due to the freehand placement a post-op ct scan was performed for verification of precision, which is not preferable for a patient with high icp, and that with a better evd placement, the icp might have been controlled better.According to the surgeon: the unsuccessful placement attempts were detected immediately at the surgery as not to the intended target, since for these no csf could be seen.The outcome of the very same surgery was successful, the freehand catheter placement retrieved the csf for the intended evd drainage.There was no harm to a critical structure (e.G.Critical brain tissue or blood vessels) due to the shunt placements.There was no harm/negative clinical effect for this patient due to the catheter passes, there was also no prolong of anesthesia, since the patient was already before anesthetized intubated at the icu due to the patient's severe condition/illness.Correspondingly, there was no change to hospitalization, thus no prolong, of this patient.There are further no remedial actions necessary, done or planned for this patient due to this issue or the catheter placements.